Hepatitis due to inoculation with homologous serum has received considerable prominence in medical literature during the past few years owing to its widespread incidence following inoculation of troops with normal human serum employed as a vehicle for the yellow fever virus. While the pathogenesis of this disease has not been definitely established, the result of considerable investigation in both this country and England suggests that the icterogenic agent is a virus which retains its virulence after storage for long periods in a dried state. Hepatitis has been produced experimentally in human volunteers by parenteral injection,1 by feeding2 and by nasal inoculation3 of material containing the infective agent.
Similar sequelae following whole blood or plasma transfusions were reported in 9 cases by Morgan and Williamson4 and in 5 cases by Steiner.5 Beeson,6 in describing the occurrence of jaundice in 7 cases following the use of
RAPPAPORT EM. HEPATITIS FOLLOWING BLOOD OR PLASMA TRANSFUSIONS: OBSERVATIONS IN THIRTY-THREE CASES. JAMA. 1945;128(13):932–939. doi:10.1001/jama.1945.02860300022005
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: